South Dakota, 2016

Damaging Winds in South Dakota, August 14, 2016

August 14, 2016 · NWS UNR · 2 events in 1 county or zone

A severe thunderstorm developed across southwestern Haakon County and tracked west and south of Philip. The storm produced strong wind gusts to 70 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed across southwestern Haakon County and tracked west and south of Philip. The storm produced strong wind gusts to 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 14, 12:02 PM MST, 4 hours 8 minutes earlier.

Area forecast discussion, Aug 14, 12:02 PM MST, 4 hours 8 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
102 PM MDT SUN AUG 14 2016

.SHORT TERM...(This Evening Through Monday Night)
Issued at 1240 PM MDT Sun Aug 14 2016

Latest upper analysis shows a weak closed low centered over ern
Manitoba/far nwrn Ontario this aftn with the associated upper
trough over the Great Lakes region. Upper ridging was located over
British Columbia with a very weak upper low moving into northern
California. Weak disturbances are evident in the northwesterly
upper flow over the northern plains. At the surface, high
pressure was located over the eastern Dakotas/Minnesota with low
pressure over eastern Montana and Wyoming. Southeasterly winds
resulting from the pressure gradient between the sfc high to the
east and the deepening trough to the west are drawing low level
moisture back into the forecast area. Dewpoints are currently in
the lower to mid 40s over northeastern Wyoming and in the 50s over
much of western and central South Dakota. As temperatures warm
this aftn the instability will increase. Meso-models are
currently showing greater than 1500J/KG MLCAPE east of the Black
Hills. Sufficient shear exists across the area for supercell
thunderstorm development this aftn and eve. Large hail and
damaging wind gusts are likely. The storms will increase in
coverage as they move eastward across western South Dakota this
evening. Most of the forecast area should be finished with
thunderstorms by midnight followed by clearing skies. Low
temperatures will remain relatively warm, generally in the 50s to
lower 60s.

On Monday...Weak cyclonic upper level flow will redevelop across
the Northern Plains as weak surface low pressure remains across
the area. Another shortwave will cross the Dakotas during peak
heating on Monday. Ample instability will remain across western
SD, but shear values will be much lower than today. Regardless,
showers and thunderstorms should fire off the higher terrain with
a few storms becoming strong enough to produce some hail and wind.
High temperatures on Monday will be in the mid-80s to lower 90s
across the plains. Thunderstorms will diminish quickly during the
evening temperatures begin to cool, increasing the stability.
Skies will clear during the evening and low temperatures will
fall into the 50s to lower 60s.

.LONG TERM...(Tuesday Through Sunday)
Issued at 1240 PM MDT Sun Aug 14 2016

Semi-progressive pattern expected in the period.
Continued indications for a stronger cold front by Thur this week as
an eastern pac ridge builds into western noam and forces long
trajectory northerly flow into central noam. This system looks to
bring much cooler temps for a short period by the end of this week,
although progressive flow will likely lead to a quick warm up with
western conus ridging shifting quickly east. Best chance for more
widespread precip still looks to be in the Thur-Fri period ahead of
the expected cold front. Otherwise, any precip will be sct to isold
across the area, with the best chances around the Black Hills until
then. Slightly above normal temps expected through thur, with a sig
cool down by Friday.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Monday Evening)
Issued At 1240 PM MDT Sun Aug 14 2016

Isolated to scattered thunderstorms developing over ne WY and the
Black Hills will spread east this afternoon and evening with
local mvfr/IFR visibility. Some storms may contain gusty winds and
hail. Otherwise, VFR conditions expected through tonight

&&

.UNR Watches/Warnings/Advisories...
SD...None.
WY...None.
&&

SHORT TERM...10
LONG TERM...JC
AVIATION...JC
Hazardous weather outlook, Aug 14, 5:35 AM MST, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
635 AM MDT SUN AUG 14 2016

SDZ001-002-012>014-024>032-041>044-046-047-072>074-WYZ056>058-071-
151300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-
OGLALA LAKOTA-JACKSON-BENNETT-MELLETTE-TODD-
STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
HERMOSA FOOT HILLS-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
635 AM MDT SUN AUG 14 2016 /735 AM CDT SUN AUG 14 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA...THE BLACK HILLS OF SOUTH DAKOTA...WESTERN SOUTH
DAKOTA...NORTHEAST WYOMING...AND THE BLACK HILLS OF WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS ACROSS MUCH
OF THE AREA TODAY. LARGE HAIL AND DAMAGING WIND GUSTS ARE THE
MAIN CONCERN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA ON
MONDAY. ADDITIONAL CHANCES FOR STORMS OCCUR LATER IN THE WEEK.
SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ049-WYZ054-055-151300-
TRIPP-NORTHERN CAMPBELL-SOUTHERN CAMPBELL-
635 AM MDT SUN AUG 14 2016 /735 AM CDT SUN AUG 14 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA...AND NORTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS CAMPBELL COUNTY
IN NORTHEAST WYOMING AND TRIPP COUNTY IN SOUTH CENTRAL SOUTH
DAKOTA TODAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA ON
MONDAY. ADDITIONAL CHANCES FOR STORMS OCCUR LATER IN THE WEEK.
SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Aug 14, 2:19 PM MST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
319 PM MDT SUN AUG 14 2016

SDZ002-142145-
PERKINS SD-
319 PM MDT SUN AUG 14 2016

...STRONG THUNDERSTORM OVER WEST CENTRAL PERKINS COUNTY...

AT 319 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BISON...OR 35 MILES SOUTH OF HETTINGER...MOVING EAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BISON...CHANCE...SORUM...PRAIRIE CITY AND DATE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4534 10296 4554 10295 4564 10240 4539 10227
TIME...MOT...LOC 2119Z 252DEG 19KT 4549 10255

JC
Special weather statement, Aug 14, 2:24 PM MST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
324 PM MDT SUN AUG 14 2016

SDZ002-142145-
PERKINS SD-
324 PM MDT SUN AUG 14 2016

...STRONG THUNDERSTORM OVER NORTHEASTERN PERKINS COUNTY...

AT 324 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SHADEHILL...OR 16 MILES SOUTH OF LEMMON...MOVING EAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SHADEHILL AND SHADEHILL RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4565 10201 4562 10200 4562 10220 4576 10227
      4582 10201
TIME...MOT...LOC 2124Z 253DEG 16KT 4570 10215

JC
Local storm report, Aug 14, 2:51 PM MST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
351 PM MDT SUN AUG 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             15 SW BISON             45.37N 102.68W
08/14/2016  M1.25 INCH       PERKINS            SD   PUBLIC

&&

KCLARK
Special weather statement, Aug 14, 3:00 PM MST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
400 PM MDT SUN AUG 14 2016

SDZ031-073-142230-
PENNINGTON CO PLAINS SD-SOUTHERN MEADE CO PLAINS SD-
400 PM MDT SUN AUG 14 2016

...STRONG THUNDERSTORM OVER SOUTH CENTRAL MEADE AND EAST CENTRAL
PENNINGTON COUNTIES...

AT 359 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 7 MILES SOUTHWEST OF CREIGHTON TO 6 MILES
SOUTHEAST OF CURLEW LAKE TO NEAR ELLSWORTH AIR FORCE BASE. MOVEMENT
WAS EAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NORTHEASTERN ELLSWORTH AIR FORCE BASE...NEW UNDERWOOD...WICKSVILLE...
VIEWFIELD AND CURLEW LAKE.

THIS INCLUDES INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 70
AND 96.

LAT...LON 4409 10200 4406 10291 4423 10317 4428 10273
      4425 10232
TIME...MOT...LOC 2159Z 289DEG 20KT 4419 10233 4417 10269 4419 10310

JC
Special weather statement, Aug 14, 3:09 PM MST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
409 PM MDT SUN AUG 14 2016

SDZ029-030-074-142245-
HERMOSA FOOT HILLS SD-SOUTHERN BLACK HILLS SD-CUSTER CO PLAINS SD-
409 PM MDT SUN AUG 14 2016

...STRONG THUNDERSTORM OVER SOUTH CENTRAL CUSTER COUNTY...

AT 408 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BUFFALO GAP...OR 14 MILES NORTHEAST OF HOT SPRINGS...MOVING
EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BUFFALO GAP AND NORTHEASTERN WIND CAVE NATIONAL PARK.

LAT...LON 4348 10343 4360 10345 4372 10308 4348 10302
TIME...MOT...LOC 2208Z 258DEG 22KT 4357 10328

JC
Local storm report, Aug 14, 3:55 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
455 PM MDT SUN AUG 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND GST     8 WNW USTA              45.25N 102.31W
08/14/2016  M60 MPH          PERKINS            SD   TRAINED SPOTTER

&&

KCLARK

The radar

The Rapid City radar (KUDX), 73 km away, was scanning. The volume nearest the first event began at 23:11 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Haakon

When
August 14, 4:10 PM MST
Where
Haakon County, 12.99 mi W of Philip
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.020, -101.930

The spotter estimated wind gusts at 60 mph.

Thunderstorm Wind, Haakon

When
August 14, 4:21 PM MST
Where
Haakon County, 10.3 mi WNW of Philip
Measured
61 kt (70 mph) estimated gust
Property damage
$200
Reported by
Trained Spotter
Coordinates
44.100, -101.860

The strong winds ripped a door off a house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655058, 655060.